T

he Food and Drug Administration has asked Primus Pharmaceuticals to recall a product touted to address “the metabolic processes associated with osteoarthritis” but that the agency says comes with a risk of liver injury and a lung condition.

Primus markets the product, Limbrel, as a “medical food” — a distinct regulatory category — but this week, the FDA said it considers Limbrel to be an unapproved drug. The FDA cannot require the company to recall Limbrel.

Primus did not immediately respond to a request for comment.

advertisement

Last month, the FDA warned that anyone taking Limbrel should stop immediately and that it was investigating a series of so-called “adverse events” that came while people were taking Limbrel capsules. Of the 194 adverse events reported about Limbrel, 30 of them were already found to be likely associated with the product, the agency said.

Patients with drug-induced liver injury were reporting symptoms including jaundice, nausea, and fatigue. Those with the lung condition, called hypersensitivity pneumonitis, said they had experienced fever, cough, and trouble breathing.

The FDA said this week it asked Primus to voluntarily recall Limbrel on Nov. 30 but that the company has not taken the product off the market.

Medical foods are those that are recommended by doctors because certain nutritional components are shown to help manage aspects of a disease or condition, according to the FDA.

On its website, Primus says Limbrel, which is available with a prescription, improves mobility in patients with osteoarthritis by “balancing multiple inflammatory pathways to relieve joint discomfort.”

“Unlike drugs, prescription medical foods generally do not cause severe adverse events or dangerous drug-on-drug interactions,” the site says.

Leave a Comment

Please enter your name.
Please enter a comment.

  • I am a Limbrel user I immediately stopped using this after receiving an email fro the FDA Has Limbrel been recalled.

    • I have used Limbrel for 10 years with no issues and it has improved my hip OA dramatically. I’ve been off of it now for 10 days due to the recall and my pain is back. This is a fantastic product and it is unjust that it has been recalled. I am a licensed pharmacist and EVERY drug on the market has rare side effects. This is a complete over reaction and many patients will now suffer as they have to go back to far more toxic drugs like NSAIDs and acetaminophen.
      Mark Brockway, PharmD

Sign up for our Morning Rounds newsletter

Your daily dose of what’s new in health and medicine.